Massachusetts, 2003

Flash Flooding and Damaging Wind in Massachusetts, September 23, 2003

September 23, 2003 · NWS BOX · 3 events in 2 counties and zones

A severe thunderstorm downed large tree limbs in Granville and Blandford. Torrential rainfall from the thunderstorm cause significant urban flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm downed large tree limbs in Granville and Blandford. Torrential rainfall from the thunderstorm cause significant urban flooding. Several roads were closed due to flooding, including part of Route 202 in Southwick. In Springfield, eight people were rescued after they became stranded in flooded vehicles. In Westfield, flooding closed the intersection of Springfield Road and East Mountain Road, where three feet of water covered the road. In Northampton, North Street was closed due to flooding. Police closed off several roads in Springfield temporarily, including the Dwight Street exit from I-291, Tapley Street, Parker Street, Roosevelt Avenue, and Tiffany Street. In Holyoke, flooding affected the underpasses at Commercial, Sargeant, Mosier, and Bower Streets. Other hard hit areas included Hampshire Street, Route 5, and Bemis Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 23, 10:10 AM EST, 0 minutes earlier.

Area forecast discussion, Sep 23, 10:10 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1110 AM EDT TUE SEP 23 2003

...MARGINAL WIND RELATED WARNING/ADVISORY THROUGH 21Z TODAY...

DAMAGE: 6 INCH DIAMETER BRANCHES DOWN IN GRANVILLE AND BLANDFORD
        IN HIGH TERRAIN HAMPDEN COUNTY.

.WIND ADVY...MARGINAL CRITERIA HIGH TERRAIN HFD/HAMPDEN/HAMPSHIRE/
FRANKLIN COUNTIES AND VCNTY NARR BAY AND MQE TDY. SO FAR NO ISSUANCE
BUT CLOSE. HAVE SEEN 47KT MIV AND 43KT ALS THIS MORNING PLUS SOME
LSR MATERIAL VIA ALB.  WE HAVE RODUCTS POSTED INCLUDING SPSBOX...
SVRBOX...NOWBOX.  1 OF RAIN IN NORTHAMPTON SO FAR PER A SKYWARN
TRAINED SPOTTER AT 1055 AM. &&

.MARINE...SCA EXPANDED TO ALL WATERS BASED ON UPSTREAM WINDS.
HOWEVER...SYSTEM PRODUCING THE WIND IN W PTN OF NEW ENGLAND THRU LI
IS LIFTING MORE NWD THAN EWD...GOING TO BE A MARGINAL SITN HAVING
HAD MORE SUPPORT IN NYC AREA.
&&

GENERAL INTEREST: AFDS BEGINNING OCT 1 WILL HAVE SOMEWHAT MORE
STRUCTURE AND WILL BE WRITTEN OUT EXCEPTING STANDARDIZED CONTRACTIONS
FROM FAA/NWS.

EQMT: TAUNTON ASOS HAS A MODEM PBLM.

DRAG
Hazardous weather outlook, Sep 23, 5:18 AM EST, 4 hours 52 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
618 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
A COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY. SHOWERS ARE LIKELY
WITH SCATTERED THUNDERSTORMS...MAINLY OVER SOUTHEASTERN SECTIONS OF
NEW ENGLAND DURING THE AFTERNOON. LOCAL DOWNPOURS ARE LIKELY. GUSTY
DOWNDRAFT WINDS ARE POSSIBLE FROM ONE OR TWO OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...
THURSDAY NIGHT WILL BE THE NEXT THREAT OF PRECIPITATION...ALONG AND
AHEAD OF ANOTHER COLD FRONT.  THIS COLD FRONT WILL LIKELY STALL
SOUTH OF NEW ENGLAND ...MOVING BACK NORTH ON SATURDAY.  ANOTHER
COLD FRONT IS FORECAST TO MOVE THROUGH ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.

In the hours before

Special weather statement, Sep 23, 8:58 AM EST, 1 hour 12 minutes before
CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-231545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
958 AM EDT TUE SEP 23 2003

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING AND
THIS AFTERNOON IN WESTERN AND CENTRAL PORTIONS OF SOUTHERN NEW
ENGLAND...

SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS SOUTHERN NEW ENGLAND
LATE THIS MORNING AND THIS AFTERNOON.  A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WIND GUSTS...SINCE WINDS ALOFT ARE QUITE STRONG
TODAY.

THE RISK OF SEVERE WEATHER WILL BE ENTERING WESTERN MASSACHUSETTS AND
NORTHWESTERN CONNECTICUT BY 1030 AM AND WILL BE APPROACHING SOUTHERN
NEW HAMPSHIRE...CENTRAL MASSACHUSETTS...AND NORTHEAST CONNECTICUT
AROUND 1 PM.

IN ADDITION... BRIEFLY HEAVY RAINS ARE LIKELY TO CAUSE SOME LOCALIZED
PONDING OF WATER ON ROADWAYS.

GAF/NMB

The radar

The Albany radar (KENX), 114 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
September 23, 10:10 AM EST
Where
Hampden County, Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.067, -72.867

Flash Flood, Hampden

When
September 23, 10:53 AM EST to 1:00 PM EST
Where
Hampden County, Southwick
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Flash Flood, Hampshire

When
September 23, 11:00 AM EST to 1:00 PM EST
Where
Hampshire County, Northampton
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374547, 5374548, 5374549.